Nilpotent Orbits of Orthogonal Groups over p-adic Fields, and the DeBacker Parametrization

Abstract

For local non-archimedean fields k of sufficiently large residual characteristic, we explicitly parametrize and count the rational nilpotent adjoint orbits in each algebraic orbit of orthogonal and special orthogonal groups. We separately give an explicit algorithmic construction for representatives of each orbit. We then, in the general setting of groups GLn(D), SLn(D) (where D is a central division algebra over k) or classical groups, give a new characterisation of the “building set” (defined by DeBacker) of an \(\mathfrak {sl}_{2}(k)\)-triple in terms of the building of its centralizer. Using this, we prove our construction realizes DeBacker’s parametrization of rational nilpotent orbits via elements of the Bruhat-Tits building.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Ahlén, O., Gustafsson, H.P.A., Kleinschmidt, A., Baiying, L., Persson, D.: Fourier coefficients attached to small automorphic representations of \(\text {SL}_{n}(\mathbb {A})\). J. Number Theory 192, 80–142 (2018)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bernstein, T.: A classification of p-adic quadratic forms, Preprint available at https://bit.ly/2ABZwf9 (2015)

  3. 3.

    Bourbaki, N.: Éléments de mathématique. Fasc. XXXVIII: Groupes et algèbres de Lie. Chapitre VII: Sous-algèbres de Cartan, éléments réguliers. Chapitre VIII: Algèbres de Lie semi-simples déployées, Actualités Scientifiques et Industrielles, No. 1364. Hermann (1975)

  4. 4.

    Broussous, P, Lemaire, B: Building of GL(m,D) and centralizers. Transform. Groups 7(1), 15–50 (2002)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Broussous, P., Stevens, S.: Buildings of classical groups and centralizers of Lie algebra elements. J. Lie Theory 19(1), 55–78 (2009)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Bruhat, F., Tits, J.: Groupes réductifs sur un corps local. II. Schémas en groupes. Existence d’une donnée radicielle valuée. Inst. Hautes Études Sci. Publ. Math. 60, 197–376 (1984)

    Article  Google Scholar 

  7. 7.

    Carter, R.W.: Finite Groups of Lie Type, Wiley Classics Library. Wiley, Chichester (1993). Conjugacy classes and complex characters, Reprint of the 1985 original, A Wiley-Interscience Publication

    Google Scholar 

  8. 8.

    Christie, A: Fourier Eigenspaces of Waldspurger’s Basis. Preprint. arXiv:1411.1037v2 (2014)

  9. 9.

    Collingwood, D.H., McGovern, W.M.: Nilpotent Orbits in Semisimple Lie Algebras Van Nostrand Reinhold Mathematics Series. Van Nostrand Reinhold Co., New York (1993)

    Google Scholar 

  10. 10.

    DeBacker, S: Parametrizing Nilpotent Orbits via Bruhat-Tits Theory. Ann. Math. (2) 156(1), 295–332 (2002)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Diwadkar, J.M.: Nilpotent conjugacy classes in p-adic Lie algebras: The odd orthogonal case. Canad. J. Math. 60(1), 88–108 (2008)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Fintzen, J: On the Moy-Prasad filtration. Preprint. arXiv:1511.00726v3 [math.RT] (2017)

  13. 13.

    Frechette, S.M., Gordon, J., Robson, L.: Shalika Germs for \(\mathfrak {sl}_{n}\) and \(\mathfrak {sp}_{2n}\) are Motivic, Women in Numbers Europe, Association for Women in Mathematics Series. In: Bertin, M., Bucur, A., Feigon, B., Schneps, L. (eds.) , vol. 2, pp 51–85. Springer, Cham (2015)

  14. 14.

    Jiang, D., Liu, B.: On special unipotent orbits and Fourier coefficients for automorphic forms on symplectic groups. J. Number Theory 146, 343–389 (2015)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lam, T -Y: Introduction to Quadratic Forms over Fields, Graduate Studies in Mathematics, vol. 67. American Mathematical Society, Providence (2005)

    Google Scholar 

  16. 16.

    McNinch, G.J.: Optimal SL(2)-homomorphisms. Comment. Math. Helv. 80, 391–426 (2005)

    MathSciNet  Article  Google Scholar 

  17. 17.

    McNinch, G.J.: On the nilpotent orbits of a reductive group over a local field, Preprint, Author’s webpage, https://gmcninch.math.tufts.edu/assets/manuscripts/2019-On-the-nilpotent-orbits-of-a-reductive-group-over-a-local-field.pdf (2018)

  18. 18.

    Nevins, M.: Admissible nilpotent orbits of real and p-adic split exceptional groups. Represent Theory 6, 160–189 (2002)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Nevins, M.: On nilpotent orbits of SLn and Sp2n over a local non-Archimedean field. Algebr. Represent. Theory 14(1), 161–190 (2011)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Tits, J: Reductive Groups over Local Fields, Automorphic Forms, Representations and L-functions (Oregon State Univ., Corvallis, Ore., 1977), Part 1, Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, pp. 29–69 (1979)

  21. 21.

    Waldspurger, J.-L.: Intégrales orbitales nilpotentes et endoscopie pour les groupes classiques non ramifiés, vol. 269 (2001)

  22. 22.

    Yap, J.W.: On DeBacker’s parametrization of rational nilpotent orbits of \(\mathbb {O}_{2n}\). Preprint, Overseas UROPS report under the supervision of Jia-Jun Ma. https://www.majiajun.org/pdfs/UROPSR-JitWu.pdf (2018)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Monica Nevins.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Monica Nevins’s research is supported by a Discovery Grant from NSERC Canada.

Presented by: Michela Varagnolo

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bernstein, T., Ma, JJ., Nevins, M. et al. Nilpotent Orbits of Orthogonal Groups over p-adic Fields, and the DeBacker Parametrization. Algebr Represent Theor 23, 2033–2058 (2020). https://doi.org/10.1007/s10468-019-09928-x

Download citation

Keywords

  • p-adic groups
  • Nilpotent orbits
  • DeBacker classification
  • Quadratic forms
  • Bruhat-Tits buildings

Mathematics Subject Classification (2010)

  • 20G25 (17B08, 17B45)